Flood, Alexander
- When
- September 17, 12:00 PM CST to September 24, 3:00 PM CST
- Where
- Alexander County, Gale to 0.56 mi SW of Gale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.250, -89.450
Moderate flooding of the Mississippi River occurred. 56 feet on the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate flooding of the Mississippi River occurred. At the Thebes river gage, the river crested at 38.56 feet on the 20th. Flood stage there is 33 feet. The flooding was the result of heavy rain due to the remnants of Hurricane Ike over much of Missouri and Illinois. Bottomland and low-lying fields near the river were flooded. Some low-lying sections near the communities of Gale and Thebes flooded, but no residences were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 5:42 AM CST, 6 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 642 AM CDT WED SEP 17 2008 .UPDATE... UPDATE FOR 12Z TAF ISSUANCE. && .DISCUSSION... /ISSUED 315 AM CDT WED SEP 17 2008/ DISCUSSION... MAIN CONCERN WILL BE TEMPERATURES INTO THE WEEKEND. SOME PATCHY...MOST LIKELY SHALLOW FOG HAS REDUCED VISIBILITIES TO UNDER A MILE ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS MORNING. GRIDS SEEM TO HAVE A GOOD HANDLE ON IT...MAY ISSUE AN SPS TO HANDLE THE PATCHY DENSE STUFF...BUT DO NOT ANTICIPATE AN ADVISORY AT THIS TIME. FOR TODAY...THE BULK OF THE 5-6KFT MOISTURE SEEMS TO HAVE FINALLY PUSHED SOUTHEAST OF THE FORECAST AREA. WOULD NOT BE SURPRISED TO SEE SOME STRATOCU DEVELOPMENT OVER WEST KENTUCKY BY LATE MORNING...BUT IT SHOULD DISSIPATE THROUGH THE AFTERNOON. GOT BURNT BY CLEAR SKIES AT FORECAST ISSUANCE TIME YESTERDAY...BUT HIGH TEMPERATURES STILL WORKED OUT WELL NEAR THE COOLER MET LEVELS. FULL SUN WOULD MOST LIKELY HAVE RESULTED IN THE READINGS CLOSER TO THE WARMER MAV NUMBERS. SO WITH PLENTY OF SUNSHINE EXPECTED TODAY WILL LEAN TOWARD THE WARM SIDE OF GUIDANCE WITH TEMPERATURES APPROACHING NORMAL LEVELS AROUND 80 IN MOST LOCATIONS. THE 00Z MODELS CONTINUE TO BE IN GOOD AGREEMENT IN BRINGING A REINFORCING SHOT OF SURFACE HIGH PRESSURE INTO THE AREA FROM THE NORTHEAST THURSDAY. HOWEVER...IT WILL LOSE STEAM OVER OUR REGION...AND TEMPERATURES SHOULD BE A BIT WARMER THURSDAY...AS MID AND UPPER LEVEL RIDGING BUILDS OVER THE REGION. FRIDAYS HIGHS WILL BE SIMILAR TO THURSDAYS. LOWS TONIGHT WILL CONTINUE TO BE COOLISH...NEAR THE TYPICALLY COOLER MAV NUMBERS...IF NOT A BIT BELOW. MILDER NIGHTTIME CONDITIONS ARE EXPECTED THURSDAY NIGHT...AS WINDS WILL STAY UP A BIT. THE MILDER MET NUMBERS LOOK GOOD...EXCEPT OVER SOUTHERN ILLINOIS WHERE THE COOL MAV IS FAVORED DUE TO BETTER RADIATIONAL COOLING CONDITIONS. THE 00Z GFS REMAINS CONSISTENT IN INCREASING MOISTURE AND CLOUD COVER ACROSS THE AREA FRIDAY NIGHT AND SATURDAY...AS A WEAK MID/UPPER LEVEL TROUGH PUSHES EASTWARD OVER THE REGION. THE GFS IS STILL UNABLE TO GENERATE ANY TANGIBLE QPF...SO WILL KEEP THE FORECAST DRY...DESPITE THE MODEST INCREASE IN MOISTURE. MILDER LOWS CAN BE EXPECTED FRIDAY NIGHT IN THE SOUTH...WHERE DECENT CLOUD COVER IS EXPECTED...BUT IN THE NORTH COOLER CONDITIONS WILL RETURN WITH GOOD RADIATIONAL COOLING EXPECTED. HIGH TEMPERATURES SATURDAY WILL REMAIN AT OR JUST ABOVE NORMAL LEVELS IN THE LOWER 80S. THE 00Z ECMWF AND GFS KEEP THE AREA DRY THROUGH AT LEAST THURSDAY OF NEXT WEEK...SO THE DRY AND REASONABLY MILD EXTENDED FORECAST LOOKS GOOD. NO SIGNIFICANT CHANGES BEYOND SATURDAY. && .AVIATION... MAIN ISSUE THIS MORNING REVOLVES AROUND FOG AT KCGI. HAD SOME MVFR/IFR FOG AT KPAH EARLIER WHICH HAS SINCE LIFTED. SHOULD SEE FOG AT KCGI BURN OFF WITHIN THE NEXT FEW HOURS. AFTER ABOUT 14Z...VSBYS SHOULD GO TO VFR AS WINDS PICK UP FROM THE NORTHEAST TO 4 TO 8 KTS. MAIN AXIS OF LOW LEVEL MOISTURE WILL BE SITUATED ACROSS KENTUCKY UP INTO SOUTHERN INDIANA TODAY. THEREFORE...WILL KEEP A FEW CU IN THE PAH...EVV AND KOWB TAFS...BUT LEAVE KCGI SKC. ANY CLOUDS WILL DISSIPATE AFTER SUNSET AND LEAVE US WITH ANOTHER DECENT NIGHT FOR FOG FORMATION AFTER MIDNIGHT FOR KCGI AND KPAH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DRS LONG TERM....DRS AVIATION...CW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 405 AM CDT WED SEP 17 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 405 AM CDT WED SEP 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSISSIPPI RIVER THROUGH THE PERIOD. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DRS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134395.